Serotonin syndrome is the most common presentation of serotonin toxicity. It is caused by the abnormal increase in serotonin transmission following an overdose of a serotonin drugs or the combination of multiple drugs that act on the serotonin pathway.
Serotonin is a monoamine neurotransmitter also known as 5-hydroxytryptamine or 5-HT.
It is mainly found in the central nervous system, platelets and the enterochromaffin cells of the gastrointestinal tract. 90% of the serotonin secreted in the body is produced by the enterochromaffin cells. The excess is removed by the platelets in the veins draining the alimentary canal.
In the gastrointestinal tract, serotonin causes the contraction of gut muscles and regulates intestinal movement. In the central nervous system, serotonin regulates sleep, mood, appetite and also contributes to memory and learning.
Serotonin contributes to the actions of growth factors and also serves as a growth factor itself. For example, serotonin is responsible for controlling the levels of IGF (insulin-like growth factor).
The serotonin stored in platelets is released when platelets encounter clots in the blood. Once released, serotonin serves as a vasoconstrictor, regulates clotting and promote healing.
The level of serotonin synthesis in the body is increased by foods that contain more tryptophan (the amino acid that serves as a precursor to serotonin) that competing amino acids such as leucine and phenylalanine.
In addition, serotonin production is increased in response to high insulin levels following dieting on foods high in carbohydrates and poor in proteins.
However, drugs can cause larger and sudden increases in serotonin than diet.
Drugs that increase serotonin production include those that directly increase serotonin levels; those that prevents the removal of serotonin from nerve endings; and those that bind to serotonin receptors to produce effects similar to those of serotonin.
Serotonin and drugs that act on the serotonergic system produce their effects by binding to serotonin receptors.
There are 7 main classes of serotonin receptors (5-HT1 to 5-HT7). Each class has subtypes.
All the serotonin receptors are structurally similar except for 5-HT3. While the rest are G protein-coupled receptors, 5-HT3 is a sodium/potassium ligand gated ion channel.
These serotonin receptors are responsible for controlling
Serotonin has varied effects in the central nervous system. At 5-HT1 and 5-HT5 receptors, serotonin produces inhibitory responses while at the other serotonin receptors, excitatory responses are produced.
Because of the different effects produced on serotonin receptors, drugs that target these receptors can produce a long list of therapeutic effects and side effects.
Different classes of drugs act at serotonin receptors. Some of these are:
The most important groups of drugs acting on serotonin receptors are the antidepressants, MAOI and SSRI.
MAOI is also called monoamine oxidase inhibitor. Drugs in this class prevent the breakdown of monoamine neurotransmitters such as serotonin. Therefore, they prevent the metabolism of serotonin and, therefore, increases its activity at serotonin receptors.
SSRI is also known as selective serotonin reuptake inhibitor. Drugs in this class prevent the clearance of serotonin from nerve endings. This increases the time that serotonin can act at 5-HT receptors.
Serotonin syndrome refers to the set of adverse drug reactions caused by excessive serotonergic activity mostly in the central nervous system but also in the serotonin receptors located in the peripheral nervous system.
Serotonin syndrome is more accurately described as serotonin toxicity.
It can be caused by:
Serotonin syndrome presents with a wide spectrum of signs and symptoms. Some of these are quite mild and others are serious; some are transient while others can cause permanent damage if not immediately treated.
Because this syndrome presents with symptoms similar to many other medical conditions and because there are no actual tests to diagnose it, it is often misdiagnosed.
In the diagnosis of serotonin syndrome, physicians generally eliminate other diseases. This diagnosis by elimination should first investigate if the symptoms experienced are due to other medical conditions caused by infections, intoxication, metabolic problems or hormonal dysfunction.
Therefore, laboratory tests that may be ordered in eliminating other medical conditions to diagnose serotonin syndrome include:
The symptoms of serotonin syndrome can be classified according to the organ-system affected.
Another drug-related disorder known as NMS or neuroleptic malignant syndrome share the same symptoms with serotonin syndrome. However, it can be differentiated by taking the patient’s history.
While serotonin syndrome has a rapid onset of action (usually minutes to hours), neuroleptic malignant syndrome takes about a month to develop.
Serotonergic agents are the chief cause of serotonin syndrome. These agents include drugs and herbal extracts.
Drugs that cause serotonin syndrome can be prescription or OTC drugs; they are used to treat a wide variety of diseases and they can be found in a wide variety of pharmacological classes.
Some of the drugs that can cause serotonin syndrome are listed below.
Drugs that Directly Stimulate Serotonin Receptors
Drugs that Trigger the Release of Serotonin
Drugs that Increase Serotonin Production
Drugs that Inhibit the Clearance of Serotonin from Nerve Endings and Receptors
Drugs that Block the Breakdown of Serotonin
The drugs that trigger serotonin syndrome can also be classified by their pharmacological classes
The only way to prevent serotonin syndrome is to avoid drugs that can potentially precipitate it. This means that before adding a new drug to those you already take, you should consult your physician first.
Care should be taken especially when increasing the doses of patients placed on SSRIs and SNRIs. Also, these antidepressants should not be suddenly withdrawn and a washout period should be allowed when switching patients between serotoninergic drugs.
In fact, there is a similar medical condition called SSRI Discontinuation Syndrome that produces the same set of symptoms.
SSRI Discontinuation Syndrome results when SSRIs are suddenly stopped or even when their doses are tapered off too quickly or steeply.
Herbs should also be considered when combining drugs that may trigger serotonin syndrome.
Most of the herbs that increase serotonin levels or activity act by multiple or unknown mechanisms. Therefore, there is no way to predict which other serotonergic drugs they might interfere with.
Knowing about and watching out for the symptoms of serotonin syndrome is the best way to prevent it.
The first approach in the treatment serotonin syndrome is to stop the drugs causing the syndrome either directly or through interaction with other drugs.
Usually, the symptoms of serotonin syndrome can be resolved within 24 hours. However, given the sudden progression of these symptoms, a patient experiencing serotonin syndrome should be kept under close observation in the hospital for at least 24 hours.
If the drug causing the syndrome has a long half-life (fluoxetine, for example), patient observation should take longer.
Where large doses of the causative drug was taken, activated charcoal is recommended to reduce the extent of absorption of the drug.
Benzodiazepines are usually used to reduce the agitation and spasms which are some of the most common symptoms of the syndrome. IV fluids may also be correct electrolyte imbalance caused by some of these symptoms.
Serotonin receptor antagonists such as cyproheptadine are also commonly used to treat serotonin syndrome. By blocking serotonin receptors, antagonists such as cyproheptadine reduce the effects produced on these receptors by serotonin and serotonergic drugs.
Although it has not been conclusively proven to be effective, cyproheptadine has been found useful in some cases.
Because cyproheptadine is only available as tablets, its use is limited and where activated charcoal has been administered, cyproheptadine cannot be absorbed well enough to work.
Furthermore, an effective treatment approach in the management of serotonin syndrome is the management of the serious symptoms of the syndrome.
Some of the symptoms of serotonin syndrome may proceed rapidly enough to cause complications.
Some of the notable complications of serotonin syndrome include hyperthermia, seizures and respiratory failure.
Hyperthermia is an especially serious complication that needs urgent solutions. The hyperthermia caused by serotonin syndrome does not respond to antipyretic drugs since the high temperature is caused by muscular hyperactivity and not as a response in the hypothalamus (the part of the brain responsible for controlling body temperature).
Hyperthermia is aggressively treated with ice bath immersion and cooling blankets.
Severe cases of hyperthermia caused by serotonin syndrome may require sedation, ventilator support and neuromuscular paralysis while the causative drug is being neutralized. This is done to prevent the syndrome from progressive far enough to cause permanent damage such as metabolic acidosis, renal failure, rapid destruction of skeletal muscles and organ failure.
Other complications of serotonin syndrome include hypotension which is treated with epinephrine or norepinephrine; and hypertension is treated with short-acting antihypertensive drugs because long-acting ones may cause hypotension and shock.
[+] Show All
|Next Article: 5 Hydroxytryptophan and Drinking|
Seronex (5 HTP Supplement) can help boost serotonin levels naturally. Serotonin is a major neurotransmitter that is responsible for many vital body functions.